Texas, 2009

Hail and Damaging Wind in Texas, March 26, 2009

March 26, 2009 · NWS LCH · 2 events in 2 counties and zones

The second day in a row of severe weather affected southeast Texas, with one report of severe winds and one report of large hail received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

The second day in a row of severe weather affected southeast Texas, with one report of severe winds and one report of large hail received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 26, 2:47 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 26, 2:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
347 PM CDT THU MAR 26 2009

.DISCUSSION...
STRONG THUNDERSTORMS ARE DEVELOPING OVER SOUTHEAST TEXAS AT THIS
TIME AS THE WEAK FRONTAL BOUNDARY AGAIN SLIPS BACK TO THE NORTH.
SOME STORMS TONIGHT WILL BECOME SEVERE. STORMS WILL SPREAD INTO
SOUTHWEST LOUISIANA OVER THE NEXT SEVERAL HOURS AND INTO SOUTH-
CENTRAL LOUISIANA BEFORE 5 PM. EXPECTING TO SEE A WATCH FOR
EVENING DEVELOPMENT. STORMS SHOULD BE ENDING BEFORE MIDNIGHT FOR
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA WITH SOME STORMS POSSIBLE
AFTER MIDNIGHT FOR SOUTH-CENTRAL LOUISIANA. THE THREAT TONIGHT
WILL BE FROM WINDS AND HAIL ALTHOUGH TORNADOES WILL BE POSSIBLE.
SPECIAL SOUNDING INDICATED HELICITY AROUND 171 M2/S2 AND CAPES
AROUND 2900 J/KG.

TOMORROW WILL SEE REDEVELOPMENT AND ROUND TWO OF SHOWERS AND
THUNDERSTORMS. SHOWERS ARE EXPECTED TO START DEVELOPMENT DURING
THE AFTERNOON AND CONTINUE AND INCREASE INTO THE EVENING HOURS
AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH EARLY SATURDAY
MORNING. THIS WILL FINALLY SHUT-OFF OF THE PRECIP AS DRIER AIR
SPILLS IN FROM THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  67  78  47  62  42 / 100  50  70  10   0
KBPT  68  78  46  61  42 / 100  50  70  10   0
KAEX  65  78  46  61  40 / 100  50  70  10   0
KLFT  66  79  50  66  42 / 100  50  70  20   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

K. KUYPER
Hazardous weather outlook, Mar 26, 4:48 AM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
548 AM CDT THU MAR 26 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
548 AM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A STALLED FRONTAL BOUNDARY OVER THE AREA AND AN APPROACHING UPPER
LEVEL DISTURBANCE WILL RESULT IN ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS LATER TODAY AND TONIGHT. A FEW OF THESE STORMS COULD
REACH SEVERE LIMITS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE. WHILE THE RISK OF SEVERE WEATHER IS
EXPECTED OVER THE ENTIRE AREA...THE BEST POTENTIAL WILL BE OVER
EASTERN SECTIONS OF SOUTHWEST LOUISIANA. THESE INCLUDE THE
PARISHES OF JEFFERSON DAVIS...ACADIA...LAFAYETTE...
VERMILLION...IBERIA...ST. MARY...AND ST. MARTIN.

TORRENTIAL RAINFALL OF 1 TO 2 INCHES MAY LEAD TO FLOODING OF LOW
LYING AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FINAL ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA LATE FRIDAY AND FRIDAY
NIGHT. SOME THUNDERSTORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. BEHIND THE
FRONT...STRONG NORTHWEST WINDS WILL BRING SMALL CRAFT ADVISORY
CONDITIONS TO THE OFFSHORE WATERS FRIDAY NIGHT AND SATURDAY. FROM
SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT AND
AGAIN LATE FRIDAY AND FRIDAY NIGHT.

In the hours before

Local storm report, Mar 26, 12:35 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
135 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     3 ENE GRAND LAKE        30.05N 93.22W
03/25/2009                   CAMERON            LA   NWS STORM SURVEY

            NWS STORM SURVEY CONFIRMS THUNDERSTORM MICROBURST WIND
            DAMAGE WITHIN SUBDIVISIONS ALONG AND SOUTH OF CAL CAM
            LINE ROAD. EXTENT OF DAMAGE INCLUDED METAL STORAGE
            BUILDINGS ROLLED OVER AND DESTROYED...METAL CARPORT
            RIPPED OFF HOME WITH PIECES LANDING ON BOAT AND REMAINDER
            OF YARD. NUMEROUS MOBILE HOMES HAS SKIRTING RIPPED OFF.
            ALL DEBRIS WAS BLOWN FROM WEST TO EAST DIRECTION.

&&

LANDRENEAU
Local storm report, Mar 26, 12:37 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
137 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     IVANHOE                 30.68N 94.41W
03/25/2009                   TYLER              TX   LAW ENFORCEMENT

            TYLER COUNTY SHERIFF OFFICE REPORTED TREES DOWN WITH
            POWER OUTAGES IN IVANHOE.

0930 PM     TSTM WND DMG     BUNA                    30.44N 93.96W
03/25/2009                   JASPER             TX   LAW ENFORCEMENT

            TREES DOWN IN BUNA REPORTED BY JASPER COUNTY SHERIFF
            OFFICE.

1003 PM     TSTM WND DMG     DEQUINCY                30.45N 93.44W
03/25/2009                   CALCASIEU          LA   LAW ENFORCEMENT

            ROOF RIPPED OFF HOUSE IN DEQUINCY REPORTED BY CALCASIEU
            PARISH SHERIFF OFFICE. TIME BASED ON RADAR. POSSIBLE
            TORNADO.

1005 PM     TSTM WND DMG     DERIDDER                30.85N 93.29W
03/25/2009                   BEAUREGARD         LA   BROADCAST MEDIA

            TREES DOWN IN DERIDDER ON HARVEY CROSSING ROAD REPORTED
            BY KPLC-TV.

1020 PM     TSTM WND DMG     RAGLEY                  30.51N 93.23W
03/25/2009                   BEAUREGARD         LA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN RAGLEY REPORTED BY BEAUREGARD
            PARISH SHERIFF OFFICE.

1020 PM     TSTM WND DMG     SUGARTOWN               30.84N 93.01W
03/25/2009                   BEAUREGARD         LA   LAW ENFORCEMENT

            CARPORT BLOWN INTO ROADWAY REPORTED BY BEAUREGARD PARISH
            SHERIFF OFFICE.

1040 PM     TSTM WND DMG     MOSS BLUFF              30.30N 93.20W
03/25/2009                   CALCASIEU          LA   NWS EMPLOYEE

            TREE BLOWN DOWN ALONG HIGHWAY 171 1/2 MILE NORTH OF
            GILLIS.

1044 PM     HAIL             3 ESE BEAUMONT          30.07N 94.10W
03/25/2009  E0.75 INCH       JEFFERSON          TX   PUBLIC

            REPORTED BY INDUSTRY.

1045 PM     HAIL             SULPHUR                 30.23N 93.36W
03/25/2009  M1.00 INCH       CALCASIEU          LA   BROADCAST MEDIA

            QUARTER SIZE HAIL IN SULPHUR REPORTED BY KPLC-TV.

1046 PM     TSTM WND DMG     RAGLEY                  30.51N 93.23W
03/25/2009                   BEAUREGARD         LA   BROADCAST MEDIA

            WIDESPREAD POWER OUTAGES THROUGHOUT BEAUREGARD PARISH
            REPORTED BY KPLC-TV.

1055 PM     TSTM WND DMG     3 ENE GRAND LAKE        30.05N 93.22W
03/25/2009                   CAMERON            LA   NWS STORM SURVEY

            NWS STORM SURVEY CONFIRMS THUNDERSTORM MICROBURST WIND
            DAMAGE WITHIN SUBDIVISIONS ALONG AND SOUTH OF CAL CAM
            LINE ROAD. EXTENT OF DAMAGE INCLUDED METAL STORAGE
            BUILDINGS ROLLED OVER AND DESTROYED...METAL CARPORT
            RIPPED OFF HOME WITH PIECES LANDING ON BOAT AND REMAINDER
            OF YARD. NUMEROUS MOBILE HOMES HAS SKIRTING RIPPED OFF.
            ALL DEBRIS WAS BLOWN FROM WEST TO EAST DIRECTION.

1056 PM     TSTM WND GST     5 S LAKE CHARLES        30.14N 93.20W
03/25/2009  M60.40 MPH       CALCASIEU          LA   MESONET

            60.4 MPH WIND GUST MEASURED AT LAKE CHARLES AG CENTER.

1101 PM     MARINE TSTM WIND 1 SSW GRAND LAKE        30.02N 93.28W
03/25/2009  M40.00 MPH       GMZ432             LA   BROADCAST MEDIA

            REPORTED BY WEATHER UNDERGROUND GAGE AT BIG LAKE.

1105 PM     HAIL             CARLYSS                 30.18N 93.37W
03/25/2009  E1.00 INCH       CALCASIEU          LA   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN CARLYSS BY KPLC-TV.

1115 PM     TSTM WND DMG     MAMOU                   30.63N 92.42W
03/25/2009                   EVANGELINE         LA   BROADCAST MEDIA

            WIDESPREAD WIND DAMAGE IN MAMOU WITH NUMEROUS TREES DOWN
            AND POWER OUT TO ENTIRE TOWN. WINDOWS BLOWN OUT OF
            HOSPITAL WITH POWER POLES DOWN ON HIGHWAY 13. POSSIBLE
            TORNADO. REPORTED BY KATC-TV. TIME BASED ON RADAR.

1128 PM     TSTM WND DMG     LAWTELL                 30.52N 92.18W
03/25/2009                   ST. LANDRY         LA   LAW ENFORCEMENT

            TRAILER FLIPPED OVER ON BERTRAND ROAD IN LAWTELL REPORTED
            BY ST LANDRY PARISH SHERIFF OFFICE.

1130 PM     HAIL             HACKBERRY               29.97N 93.43W
03/25/2009  E0.50 INCH       CAMERON            LA   LAW ENFORCEMENT

            HAIL OF UNKNOWN SIZE IN HACKBERRY REPORTED BY CAMERON
            PARISH SHERIFF OFFICE.

1130 PM     TSTM WND DMG     2 E BORDELONVILLE       31.11N 91.87W
03/25/2009                   AVOYELLES          LA   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTS TREES DOWN JUST EAST OF TOWN.

1133 PM     TSTM WND GST     LACASSINE NATIONAL WILD 29.99N 92.93W
03/25/2009  M60.00 MPH       CAMERON            LA   MESONET

            60 MPH WIND GUST MEASURED BY LACASSINE RAWS MESONET
            STATION.

1137 PM     TSTM WND DMG     OPELOUSAS               30.52N 92.08W
03/25/2009                   ST. LANDRY         LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGH THE PARISH
            REPORTED BY SHERIFF OFFICE.

1140 PM     MARINE TSTM WIND 3 NW GRAND LAKE         30.06N 93.30W
03/25/2009  M50.00 MPH       GMZ432             LA   PUBLIC

            REPORTED BY VESSEL NEAR CALCASIEU LOCKS.

1210 AM     TSTM WND DMG     2 S DUSON               30.20N 92.19W
03/26/2009                   LAFAYETTE          LA   LAW ENFORCEMENT

            LAFAYETTE SHERIFFS OFFICE RECEIVED A REPORT OF A TREE
            DOWN IN THE 6900 BLOCK OF LANDRY ROAD.

1215 AM     TSTM WND DMG     5 S LAFAYETTE           30.14N 92.03W
03/26/2009                   LAFAYETTE          LA   PUBLIC

            METAL PATIO COVER BLOWN OFF AND BARN DOOR BLOWN OUT ON
            MILL CREEK RD DUE TO HIGH WINDS.

1233 AM     TSTM WND DMG     11 N CATAHOULA          30.37N 91.71W
03/26/2009                   ST. MARTIN         LA   LAW ENFORCEMENT

            ST. MARTIN SHERIFFS DEPARTMENT RECEIVED A REPORT OF A
            TREE AND POWERLINE DOWN ON ATCHAFALAYA RIVER HIGHWAY.

0142 AM     MARINE TSTM WIND 11 SW CYPREMORT POINT   29.67N 91.92W
03/26/2009  M40.00 MPH       GMZ435             LA   PUBLIC

            REPORTED BY PLATFORM IN VERMILION BAY.

0205 AM     TSTM WND DMG     3 WNW FRANKLIN          29.82N 91.55W
03/26/2009                   ST. MARY           LA   LAW ENFORCEMENT

            FRANKLIN POLICE DEPARTMENT REPORTED 13 UTILITY POLES
            BLOWN DOWN AND A LARGE SHED WAS DEMOLISHED ON YOKELY
            ROAD. ALSO A TRACTOR TRAILER AT A TRUCK STOP NEAR HIGHWAY
            90 WAS BLOWN ON ITS SIDE.

0210 AM     HAIL             FRANKLIN                29.80N 91.51W
03/26/2009  E1.75 INCH       ST. MARY           LA   LAW ENFORCEMENT

            FRANKLIN POLICE DEPARTMENT RECEIVED REPORTS OF AROUND
            GOLF BALL SIZE HAIL IN FRANKLIN.

&&

LANDRENEAU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
March 26, 3:00 PM CST
Where
Jasper County, 2.13 mi NNW of Browndale
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
31.148, -93.984

Eagle Rock Energy Company reported pea size hail and estimated winds of 60 mph in Brookeland.

Hail, Newton

When
March 26, 5:15 PM CST
Where
Newton County, 8.37 mi ENE of Mayflower
Measured
0.75 in hail
Reported by
Public
Coordinates
31.164, -93.600

The public reported penny size hail 2 miles west of Toledo Bend Dam.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160562, 160563.